Alert archive / Montana / Wind Chill Advisories in 2017

Wind Chill Advisory 2, NWS Missoula, MT

January 10, 20177 counties in Montana

NWS Missoula, MT issued this wind chill advisory at Jan 10, 2017, 1:31 PM MST for 7 counties in Montana. It took effect at Jan 10, 2017, 5:00 PM MST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jan 10, 2017, 1:31 PM MST (20:31 UTC)
In effect from
Jan 10, 2017, 5:00 PM MST
Expired
Jan 11, 2017, 11:00 AM MST
In force
18 hr
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Granite County, MT, Lake County, MT, Lincoln County, MT, Missoula County, MT, Powell County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 52 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2017-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2017-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

759 
WWUS45 KMSO 102031
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
131 PM MST TUE JAN 10 2017

IDZ009-010-111800-
/O.NEW.KMSO.WW.Y.0003.170111T0000Z-170111T1800Z/
131 PM MST TUE JAN 10 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
11 AM MST WEDNESDAY...

* IMPACTS/TIMING: SNOW WILL EXIST ACROSS LEMHI COUNTY THIS EVENING
  THROUGH WEDNESDAY MORNING. HAZARDOUS WINTER DRIVING CONDITIONS
  WILL DEVELOP WITH SNOW COVERED ROADWAYS.

* SNOW ACCUMULATIONS: 2 TO 4 INCHES AT VALLEY LOCATIONS. 3 TO 6
  INCHES AT HIGH ELEVATIONS AND AREA MOUNTAIN PASSES.

* LOCATIONS IMPACTED INCLUDE: SHOUP, BANNOCK PASS, HIGHWAY 28
  TENDOY TO LONE PINE, HIGHWAY 93 LOST TRAIL PASS TO GIBBONSVILLE,
  LEMHI PASS, AND SALMON

$$

IDZ006>008-111800-
/O.NEW.KMSO.WW.Y.0003.170111T0000Z-170111T1800Z/
1231 PM PST TUE JAN 10 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
10 AM PST WEDNESDAY...

* IMPACTS/TIMING: FROM GRANGEVILLE SOUTHWARD, SNOW WILL CREATE
  HAZARDOUS WINTER DRIVING CONDITIONS LATE THIS AFTERNOON THROUGH
  WEDNESDAY MORNING.

* SNOW ACCUMULATIONS: 1 TO 3 INCHES FOR GRANGEVILLE AND VICINITY.
  3 TO 6 INCHES FOR WHITEBIRD GRADE, ELK CITY, DIXIE, AND
  VICINITY.

* LOCATIONS IMPACTED INCLUDE: DIXIE, ELK CITY, HIGHWAY 12 LOWELL 
  TO LOLO PASS, CAMAS PRAIRIE, GRANGEVILLE AND VICINITY, GREER 
  GRADE, HIGHWAY 95 SLATE CREEK TO RIGGINS, AND WHITE BIRD GRADE

$$

MTZ007-111800-
/O.NEW.KMSO.WW.Y.0003.170111T0000Z-170111T1800Z/
131 PM MST TUE JAN 10 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
11 AM MST WEDNESDAY...

* IMPACTS/TIMING: SNOW WILL CREATE HAZARDOUS WINTER DRIVING
  CONDITIONS ACROSS SOUTHWEST MONTANA THIS EVENING THROUGH
  WEDNESDAY MORNING. OCCASIONAL LOW VISIBILITY, SUB ZERO WIND
  CHILL, AND BLOWING SNOW WILL ENHANCE THE HAZARDOUS CONDITIONS.

* SNOW ACCUMULATIONS: 1 TO 3 INCHES AT VALLEY LOCATIONS, INCLUDING
  BUTTE. 2 TO 4 INCHES AT MOUNTAIN PASSES AND HIGH ELEVATIONS,
  INCLUDING GEORGETOWN LAKE.

* WIND CHILL: 10 TO 20 DEGREES BELOW ZERO.

* VISIBILITY: DOWN TO ONE QUARTER MILE AT TIMES.

* LOCATIONS IMPACTED INCLUDE: BUTTE, GEORGETOWN LAKE, HIGHWAY 12
  GARRISON TO ELLISTON, HOMESTAKE PASS, AND MACDONALD PASS

$$

MTZ005-006-111800-
/O.NEW.KMSO.WW.Y.0003.170111T0000Z-170111T1800Z/
131 PM MST TUE JAN 10 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
11 AM MST WEDNESDAY...

* IMPACTS/TIMING: WIND CHILL AS COLD AS 30 BELOW ZERO WILL BE
  PRESENT AFTER 10PM AND CONTINUE THROUGH WEDNESDAY MORNING, 
  PARTICULARLY IN THE MISSOULA VALLEY NEAR HELLGATE CANYON. SNOW 
  WILL CREATE HAZARDOUS WINTER DRIVING CONDITIONS THIS EVENING 
  THROUGH WEDNESDAY MORNING, MAINLY IN THE BITTERROOT VALLEY.

* WIND CHILL: 10 TO 20 DEGREES BELOW ZERO. LOCALLY 30 DEGREES
  BELOW ZERO NEAR HELLGATE CANYON.

* SNOW ACCUMULATIONS: 1 TO 3 INCHES FOR LOW ELEVATIONS, MAINLY 
  SOUTH OF LOLO. 3 TO 6 INCHES FOR HIGH ELEVATIONS, INCLUDING 
  MOUNTAIN PASSES.

* LOCATIONS IMPACTED INCLUDE: BITTERROOT VALLEY, MISSOULA, 
  HIGHWAY 93 SULA TO LOST TRAIL PASS, AND LOLO PASS

$$

MTZ002-003-111800-
/O.NEW.KMSO.WC.Y.0002.170111T0000Z-170111T1800Z/
131 PM MST TUE JAN 10 2017

...WIND CHILL ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
11 AM MST WEDNESDAY...

* IMPACTS/TIMING: WIND CHILL AS COLD AS 30 DEGREES BELOW ZERO WILL
  BE PRESENT AFTER 7PM AND CONTINUE THROUGH WEDNESDAY MORNING FOR
  MUCH OF THE GLACIER PARK REGION AND FLATHEAD VALLEY.

* WIND CHILL VALUES: 10 TO 20 DEGREES BELOW ZERO. LOCALLY 30
  DEGREES BELOW ZERO NEAR BAD ROCK CANYON.

* SNOW ACCUMULATION: 1 TO 2 INCHES, MAINLY ALONG HIGHWAY 2 EAST 
  OF KALISPELL.

* LOCATIONS IMPACTED INCLUDE: BAD ROCK CANYON, ESSEX, HIGHWAY 83
  BIGFORK TO SWAN LAKE, MARIAS PASS, POLEBRIDGE, FLATHEAD LAKE,
  FLATHEAD VALLEY, MISSION VALLEY, AND POLSON

$$

MTZ043-111800-
/O.NEW.KMSO.WC.Y.0002.170111T0000Z-170111T1800Z/
131 PM MST TUE JAN 10 2017

...WIND CHILL ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
11 AM MST WEDNESDAY...

* IMPACTS/TIMING: DANGEROUSLY COLD WIND CHILL WILL BE PRESENT
  ALONG THE HIGHWAY 200 CORRIDOR THIS EVENING THROUGH WEDNESDAY
  MORNING. 

* WIND CHILL VALUES: 10 TO 20 DEGREES BELOW ZERO.

* LOCATIONS IMPACTED INCLUDE: HIGHWAY 200 BONNER TO GREENOUGH, 
  HIGHWAY 83 SEELEY LAKE TO CONDON, AND I-90 EAST MISSOULA TO 
  BEARMOUTH

$$
2 follow-up statements
135 
WWUS45 KMSO 110929
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
229 AM MST WED JAN 11 2017

MTZ001-111800-
/O.EXA.KMSO.WC.Y.0002.000000T0000Z-170111T1800Z/
229 AM MST WED JAN 11 2017

...WIND CHILL ADVISORY IN EFFECT UNTIL 11 AM MST THIS MORNING...

* IMPACTS/TIMING: COLD AMBIENT TEMPERATURES WILL FEEL EVEN COLDER
  THIS MORNING DUE TO WIND CHILLS IN THE 10 TO 20 DEGREES BELOW
  ZERO RANGE. TAKE MEASURES TO PROTECT EXPOSED SKIN THIS MORNING 
TO PREVENT FROSTBITE.

* WIND CHILL VALUES: 10 TO 20 DEGREES BELOW ZERO.  

* LOCATIONS IMPACTED INCLUDE: HIGHWAY 2 KALISPELL TO LIBBY, 
  HIGHWAY 37 EUREKA TO LIBBY, HIGHWAY 56 BULL LAKE ROAD, AND 
  HIGHWAY 93 EUREKA TO WHITEFISH

$$

IDZ009-010-111800-
/O.CON.KMSO.WW.Y.0003.000000T0000Z-170111T1800Z/
229 AM MST WED JAN 11 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING...

* IMPACTS/TIMING: SNOW WILL EXIST ACROSS LEMHI COUNTY AND COULD
  BECOME MODERATE AT TIMES. HAZARDOUS WINTER DRIVING CONDITIONS
  WILL OCCUR THROUGH THE MORNING HOURS. 

* SNOW ACCUMULATIONS: 2 TO 4 INCHES IN VALLEY LOCATIONS. 3 TO 6
  INCHES AT HIGH ELEVATIONS AND AREA MOUNTAIN PASSES. 

$$

IDZ006>008-111800-
/O.CON.KMSO.WW.Y.0003.000000T0000Z-170111T1800Z/
129 AM PST WED JAN 11 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS
MORNING...

* IMPACTS/TIMING: FROM GRANGEVILLE SOUTHWARD, SNOW WILL CREATE
  HAZARDOUS WINTER DRIVING CONDITIONS THROUGH THE MORNING HOURS.

* SNOW ACCUMULATIONS: 1 TO 3 INCHES FOR GRANGEVILLE AND 
  VICINITY. 3 TO 6 INCHES FOR WHITEBIRD GRADE, ELK CITY, DIXIE, 
  AND VICINITY. 


$$

MTZ007-111800-
/O.CON.KMSO.WW.Y.0003.000000T0000Z-170111T1800Z/
229 AM MST WED JAN 11 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING...

* IMPACTS/TIMING: SNOW WILL CREATE HAZARDOUS WINTER DRIVING
  CONDITIONS THROUGH THE MORNING HOURS. OCCASIONAL LOW VISIBILITY,
  SUB ZERO WIND CHILL, AND BLOWING SNOW WILL WORSEN THESE 
HAZARDOUS CONDITIONS. 

* SNOW ACCUMULATIONS: 1 TO 3 INCHES AT VALLEY LOCATIONS, 
  INCLUDING BUTTE. 2 TO 4 INCHES AT MOUNTAIN PASSES AND HIGH 
  ELEVATIONS, INCLUDING GEORGETOWN LAKE. 

* WIND CHILL: 10 TO 20 DEGREES BELOW ZERO.

* VISIBILITY: DOWN TO ONE QUARTER MILE AT TIMES.


$$

MTZ005-006-111800-
/O.CON.KMSO.WW.Y.0003.000000T0000Z-170111T1800Z/
229 AM MST WED JAN 11 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING...

* IMPACTS/TIMING: WIND CHILL AS COLD AS 30 BELOW ZERO WILL EXIST
  THROUGH THE MORNING, PARTICULARLY IN THE MISSOULA VALLEY NEAR
  HELLGATE CANYON. SNOW WILL CREATE HAZARDOUS WINTER DRIVING
  CONDITIONS, MAINLY IN THE BITTERROOT VALLEY.

* WIND CHILL: 10 TO 20 DEGREES BELOW ZERO. LOCALLY 30 DEGREES 
  BELOW ZERO NEAR HELLGATE CANYON. 

* SNOW ACCUMULATIONS: 1 TO 3 INCHES FOR LOW ELEVATIONS, MAINLY
  SOUTH OF LOLO. 3 TO 6 INCHES FOR HIGH ELEVATIONS, INCLUDING
  MOUNTAIN PASSES. 

$$

MTZ002-003-111800-
/O.CON.KMSO.WC.Y.0002.000000T0000Z-170111T1800Z/
229 AM MST WED JAN 11 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING...

* IMPACTS/TIMING: WIND CHILL AS COLD AS 30 DEGREES BELOW ZERO WILL
  BE PRESENT AFTER 7PM AND CONTINUE THROUGH THE MORNING HOURS FOR THE
GLACIER PARK REGION AND FLATHEAD VALLEY. 

* WIND CHILL VALUES: 10 TO 20 DEGREES BELOW ZERO. LOCALLY 30 
  DEGREES BELOW ZERO NEAR BAD ROCK CANYON. 

* SNOW ACCUMULATION: 1 TO 2 INCHES, MAINLY ALONG HIGHWAY 2 EAST 
  OF KALISPELL. 

$$

MTZ043-111800-
/O.CON.KMSO.WC.Y.0002.000000T0000Z-170111T1800Z/
229 AM MST WED JAN 11 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING...

* IMPACTS/TIMING: COLD WIND CHILL VALUES WILL BE PRESENT ALONG THE
  HIGHWAY 200 CORRIDOR THROUGH THE MORNING HOURS. TAKE MEASURES TO
  PROTECT EXPOSED SKIN TO PREVENT FROSTBITE.

* WIND CHILL VALUES: 10 TO 20 DEGREES BELOW ZERO.

$$
810 
WWUS45 KMSO 111755
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
1055 AM MST WED JAN 11 2017

IDZ009-010-111900-
/O.EXP.KMSO.WW.Y.0003.000000T0000Z-170111T1800Z/
1055 AM MST WED JAN 11 2017

...WINTER WEATHER ADVISORY WILL EXPIRE AT 11 AM MST THIS
MORNING...

* LOCATIONS IMPACTED INCLUDE: SHOUP, BANNOCK PASS, HIGHWAY 28 
  TENDOY TO LONE PINE, HIGHWAY 93 LOST TRAIL PASS TO 
  GIBBONSVILLE, LEMHI PASS, AND SALMON

$$

IDZ006>008-111900-
/O.EXP.KMSO.WW.Y.0003.000000T0000Z-170111T1800Z/
955 AM PST WED JAN 11 2017

...WINTER WEATHER ADVISORY WILL EXPIRE AT 10 AM PST THIS
MORNING...

* LOCATIONS IMPACTED INCLUDE: DIXIE, ELK CITY, HIGHWAY 12 LOWELL 
  TO LOLO PASS, CAMAS PRAIRIE, GRANGEVILLE AND VICINITY, GREER 
  GRADE, HIGHWAY 95 SLATE CREEK TO RIGGINS, AND WHITE BIRD GRADE

$$

MTZ007-111900-
/O.EXP.KMSO.WW.Y.0003.000000T0000Z-170111T1800Z/
1055 AM MST WED JAN 11 2017

...WINTER WEATHER ADVISORY WILL EXPIRE AT 11 AM MST THIS
MORNING...

* LOCATIONS IMPACTED INCLUDE: BUTTE, GEORGETOWN LAKE, HIGHWAY 12 
  GARRISON TO ELLISTON, HOMESTAKE PASS, AND MACDONALD PASS

$$

MTZ005-006-111900-
/O.EXP.KMSO.WW.Y.0003.000000T0000Z-170111T1800Z/
1055 AM MST WED JAN 11 2017

...WINTER WEATHER ADVISORY WILL EXPIRE AT 11 AM MST THIS
MORNING...

* LOCATIONS IMPACTED INCLUDE: BITTERROOT VALLEY, MISSOULA, 
  HIGHWAY 93 SULA TO LOST TRAIL PASS, AND LOLO PASS

$$

MTZ001>003-111900-
/O.EXP.KMSO.WC.Y.0002.000000T0000Z-170111T1800Z/
1055 AM MST WED JAN 11 2017

...WIND CHILL ADVISORY WILL EXPIRE AT 11 AM MST THIS MORNING...

* LOCATIONS IMPACTED INCLUDE: HIGHWAY 2 KALISPELL TO LIBBY, 
  HIGHWAY 37 EUREKA TO LIBBY, HIGHWAY 56 BULL LAKE ROAD, HIGHWAY 
  93 EUREKA TO WHITEFISH, BAD ROCK CANYON, ESSEX, HIGHWAY 83 
  BIGFORK TO SWAN LAKE, MARIAS PASS, POLEBRIDGE, FLATHEAD LAKE, 
  FLATHEAD VALLEY, MISSION VALLEY, AND POLSON

$$

MTZ043-111900-
/O.EXP.KMSO.WC.Y.0002.000000T0000Z-170111T1800Z/
1055 AM MST WED JAN 11 2017

...WIND CHILL ADVISORY WILL EXPIRE AT 11 AM MST THIS MORNING...

* LOCATIONS IMPACTED INCLUDE: HIGHWAY 200 BONNER TO GREENOUGH, 
  HIGHWAY 83 SEELEY LAKE TO CONDON, AND I-90 EAST MISSOULA TO 
  BEARMOUTH

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind chill advisory went out at Jan 10, 3:45 AM MST, 9 hours 46 minutes earlier.

Area forecast discussion, Jan 10, 3:45 AM MST, 9 hours 46 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
345 AM MST Tue Jan 10 2017

.DISCUSSION...After an active period of weather Monday, last
night and early this morning has been mostly quiet for north
central Idaho and western Montana. That being said, a band of
intense snowfall formed over I-90 and nearby locations that
produced a quick inch or two of new snow. While no major impacts
have resulted from this, do be aware of the fresh coating of snow
that may cover slick road surfaces around the aforementioned
areas. Patchy freezing fog has also developed, particularly
across northwest Montana valleys all the way south through the
Bitterroot valley. Some localized dense fog is likely through the
morning, adding another component to watch out for on this
morning's commute.

A period of active weather returns during the day today as a cold
front sweeps across the region, ushering in colder arctic air and
another push of precipitation. Snowfall during the day should
amount to a general 1 to 4 inches for valleys of western Montana
and north central Idaho, with slightly higher amounts over
mountain passes and higher terrain.

Overnight tonight through Wednesday morning is when the gusty east-
northeasterly arctic winds are anticipated to affect the region.
The strongest winds will occur in the favored canyons: Badrock
Canyon, Hellgate Canyon, etc. Overall, this arctic front and
resultant winds don't appear too strong overall, though any wet
surfaces that haven't been properly treated could flash-freeze and
result in a slippery commute Wednesday morning.

Bitterly cold temperatures will be the rule Wednesday though
Saturday as the arctic air settles into the region. Valley
temperatures will generally range from below zero mornings lows to
single digits and teens for daytime highs. Inversions will
strengthen in the valleys by Friday as warm air moves in aloft,
allowing mountain temperatures to moderate. It will also be dry
beginning Thursday as high pressure builds overhead.

Valley inversions will begin to break down early next week while
Pacific moisture increases. So expect more mountain snow, a mix of
valley rain/snow, along with a significant moderation in valley
temperatures.

&&

.AVIATION...Few aviation impacts are expected this morning for
KBTM and KSMN. Dense freezing fog will be possible at KMSO as
long as skies remain partially clear. A thicker cloud deck
currently resides just south of the Missoula valley, and should
this move slightly north, fog is likely to lessen for KMSO through
the morning. If skies remain clear, then dense fog will persist
until roughly 10/1600Z. Patchy fog is possible for KGPI as well,
though not as dense as KMSO.

After 10/1600Z, a frontal passage moving north to south will
create periodically lowered ceilings and visibility due to bouts
of light to moderate snowfall at all terminals. Gusty winds
will funnel into KGPI and KMSO terminals from the east-northeast
from 11/0400Z onward.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 1:31 PM MSTWinter Weather AdvisoryMSODeer Lodge, Granite, Missoula, Powell, Ravalli, Silver Bow21 hr

Nearby

Wind Chill Advisories in Montana, 2017Every wind chill advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.